Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Obes Relat Metab Disord. 2003 Feb;27(2):147-61.

PPARgamma agonists in the treatment of type II diabetes: is increased fatness commensurate with long-term efficacy?

Author information

  • 1Research Department of Human Nutrition, The Royal Veterinary and Agricultural University, Copenhagen, Denmark. tml@kvl.dk

Abstract

The nuclear hormone receptor peroxisome proliferator-activated receptor gamma (PPARgamma) is a member of the PPAR family. The endogenous activators of all members of the PPAR family are a variety of fatty acids, which suggests that the PPARs are highly involved in lipid metabolism. In the present paper, the current understanding of the involvement of PPARgamma in adipocyte proliferation and adipose tissue formation is extensively reviewed, and it is stressed that PPARgamma seems to be a major regulator in the differentiation of adipocytes. Thiazoledinediones (TZDs) are a group of PPARgamma-agonists used in the treatment of type 2 diabetes (T2D) since 1997. They are characterized by their ability to decrease insulin resistance, and have been suggested to slow down the progression of insulin resistance. Treatment with TZD requires several weeks of treatment to decrease plasma glucose levels, but in addition they markedly decrease plasma triglycerides and free fatty acids. A major drawback of treatment with TZD is body fat gain, but some evidence suggests that the fat is redistributed in a favourable direction, that is, from visceral to subcutaneous depots. However, the effect of long-term treatment on weight gain following TZD treatment is unknown, and it may be questioned whether the use of these 'adipogenic compounds' is appropriate, considering that excess body fat is almost a prerequisite for the development of type 2 diabetes.

PMID:
12586994
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk